Cancer and Neuropathy

Andrew Schorr:

Well, let's meet Dr. Oh who is with us today too. Dr. Oh, this problem of neuropathy is really not an insignificant one in cancer care, is it? I mean, we have these powerful modalities of treatment, but often there is this side effect, and right now we are working hard to have better ways of managing it.

Dr. Oh:

Yes. First of all thanks for having me. Unfortunately this is a very common side effect. As you mentioned it can be from the cancer by itself, radiation, surgery, and most commonly from chemotherapy.

Andrew Schorr:

Now, one of the things that I noticed from just reading up on this, so people can have it in their hands and feet, but the nerves go to the muscles, so it can affect movement, and even, it looked like, even bowel and bladder issues as well.

Dr. Oh:

Yes, absolutely. Even though [the effect] on the bowel and bladder movement tend to be more [commonly] due to local treatment either directed by surgery, radiation, or the cancer by itself, chemotherapy tends to affect the bowel movement by other mechanisms more than through neuropathy.

Andrew Schorr:

But typically it is what Janice was experiencing where you might have pain or numbness or tingling in your feet or your legs or your hands. That's the most typical?

Dr. Oh:

Yes. I think because we tend to give chemotherapy more commonly than any other treatment, at least [more than other] treatments that give neuropathy, that's what you tend to see most commonly the feeling of pain, or numbness [sensory neuropathy]. And then rarely you can have a little bit of motor neuropathy that most patients don't even realize they have because they just feel little weak and they think this is just part of the treatment they are receiving.

Andrew Schorr:

And of course the concern would be if you were having movement problems, let's say you can move but you don't always have the awareness of how you are moving, let's say in an older patient you could worry about falling, right?

Dr. Oh:

Oh, absolutely, because proximal muscles are being more affected, standing up from the bed or the chair can be a big issue for them.

Andrew Schorr:

All right. Let's understand. What is it about certain drugs that causes this in the first place? So for my leukemia that was not an issue, but I know in some other course regimens and for instance what Janice had for her colon cancer it's not uncommon. I have interviewed people who have been treated for multiple myeloma, and neuropathy is a concern there. So there are certain cancers where certain drugs cause this effect. What is it about the drugs? What's happening to the nerves?

Dr. Oh:

I am very glad to hear that you were very lucky not to have it as leukemia is also one of the cancers that I need to treat for neuropathy. So there are major ways different kind of drugs that can affect the nerves. One is basically by damaging the nerves directly, because with chemotherapy we are trying to make it difficult for the cells to multiply, and the little organs that the cells use to multiply is the same ones that the nerve cells need to use to transmit the information from one cell to another. So by affecting one, you are affecting the other one at the same time.

The second mechanism is that there are some products that we produce that help heal the damage that chemotherapy does, and some chemotherapy seems to make us loose the ability to either produce or to retain that product in the body.

Andrew Schorr:

I know that there is a lot of research going on in the labs at M. D. Anderson trying to understand what is it about these drugs that cause the neuropathy, and also I understand that it's variable in patients, right? Not everybody like I had nausea big time with chemotherapy and the monoclonal antibody I had. I don't know what was the bad guy there. But at any rate that was a big thing for me, and it got worse as we went on, but for other people it varies, right?

Dr. Oh:

Uh huh. And really depends on what kind of [medical] problems you had before [chemotherapy] and also a little bit on your genes, even though that part we haven't understood the latter very well yet. So patients like Ms. Swain who has diabetes, they already had previous damage to the nerves. So patients who have previous damage [to the nerves] have much higher risk of developing neuropathy or at least to develop neuropathy that is more severe, and they [can] notice it [more easily]. I think there are many more patients who develop neuropathy that they don't even notice they have [it].

The other issue is the way we metabolize some nutrients that we have in our body differently from person to person. And in some cancers, like testicular cancer, we found out that [for] some products like glutamine, which is an amino acid, some patients don't metabolize it very well, and these patients have a much higher risk of developing ototoxicity [hearing loss] and nerve damage also.

Andrew Schorr:

Now, let's back up for a minute. So is there a way to test for that ahead of time, or is there anything being done like that, or is that in the lab to say can we predict which patients will have neuropathy, and then we adjust the treatment plan based on that? Or are we not there yet?

Dr. Oh:

Unfortunately we are not there yet. For example, let's look at glutamine. There were studies trying to predict that [deficiency in the metabolism of glutamin], but we found out that predicting it would not help because giving glutamine has not been proved to be completely safe [in patients with testicular cancer] . So that was a path we could not follow. We need more studies to come out on that. And most of the tests they have done so far has been after the treatment, after the first [cycle of chemotherapy] they will try to predict who is going to have more neuropathy not really before starting the treatment.

Andrew Schorr:

All right. Now, the problem of course if neuropathy gets really bad and can't be managed is then you have to reduce the dose of the cancer fighting medicines, and I know in Janice's case there was some dose reduction, although happily Janice now two years or so later, she appears to be cancer free. And, Janice, I hope that goes forever as you have your checkups. But that's the whole question, if the dose was arrived at for a certain reason, and you are trying to stay I think as you say on dose and on schedule. So tell us about adjusting the dose, and this sort of balance between fighting the neuropathy, limiting it, and yet fighting the cancer.

Dr. Oh:

Well, thankfully [for] most of [chemotherapy] drugs, neuropathy is not a dose limiting side effect. Unfortunately for what she received, oxaliplatin, neuropathy is a [dose] limiting factor for her. For most of the other drugs there are other side effects that are more frequent than neuropathy, so they become the dose limiting [factors]. And sometimes, unfortunately, the neuropathy appears quite late, sometimes even starting to be become severe after the chemotherapy, so dose doesn't get adjusted for that.

Of concern is that the new drugs are coming out because where they [the drug companies] have concentrated so much on improving other side effects that now they are able to increase the dose [given to the patient], and now the neuropathy is going to become an issue on limiting their dose [like Abraxane].

Advertisement
Join Our Community Register for Events Read Our Latest Blog
Advertisement

Page last updated on